Virginia, 2022Hail and Damaging Winds in Virginia, July 1, 2022
July 1, 2022 · NWS LWX · 8 events in 7 counties and zones
Several pulse to loosely organized multicell thunderstorms produced localized wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several pulse to loosely organized multicell thunderstorms produced localized wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 1, 9:34 AM EST, 1 hour 34 minutes earlier.
Area forecast discussion, Jul 1, 9:34 AM EST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1034 AM EDT Fri Jul 1 2022
.SYNOPSIS...
High pressure will remain offshore this afternoon. A cold front
will approach Saturday before stalling overhead Saturday night
into Sunday. The boundary will weaken Monday, but another cold
front will approach from the north and most likely stall out
nearby for the middle portion of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1015am, isolated showers and embedded strong thunderstorms
with occasional lightning and heavy rainfall are moving into and
across western Maryland and northern West Virginia. Winds could
gust over 40 mph with small hail in the stronger thunderstorms,
particularly over southern Garrett County, northwest Grant
County and southwest Mineral County.
High pressure will remain over the Atlantic while an upper-
level trough and surface cold front dig through the Great Lakes.
A south to southwest flow will usher in hot and humid
conditions. Max temps will most likely be a few degrees hotter
than Thursday (most guidance progs low- level temps about 1-2C
higher), with highs in the lower to middle 90s for many
locations (80s in the mountains).
Heat indices will most likely top off on the mid to upper 90s
west of The Blue Ridge to around 100 degrees east of the Blue
Ridge. This is just below heat advisory criteria, but either way
it will be hot and humid.
A surface trough is just east of the Appalachians in central
Virginia, extending northeast into north-central Maryland. At
the same time, there will be subtle height falls around peak
heating in response to the trough digging through the Great
Lakes. This should be enough to initiate additional heavy
showers and strong to severe thunderstorms. Convection will
propagate east and northeast due to the steering flow aloft.
Shear profiles remain marginal, but moderate CAPE and moderate
DCAPE (due to mid- level dry air aloft and steep low-level lapse
rates) suggest that a couple storms may produce damaging wind
gusts and hail. The best chance for stronger storms will be west
of Interstate 95 to the Appalachians later this afternoon and
evening.
Convection will wane overnight, but a few isolated/scattered
showers are possible as shortwave energy passes through in the
nearly zonal flow aloft. It will remain warm and humid with lows
in the 60s and 70s. Patchy fog is possible, but some high and
mid-level clouds should prevent widespread fog from developing.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Previous discussion...
A cold front will approach the region Saturday while high
pressure remains over the Atlantic and an upper-level trough
digs into New England. The front will most likely remain to our
north and west during the day (perhaps it gets into the extreme
western MD), but a surface trough will strengthen ahead of the
cold front during peak heating. Hot and humid conditions will
once again lead to moderate instability, but for Saturday
heights will continue to fall and forcing along the trough will
be stronger compared to today. Shear profiles will be stronger
as well in response to the upper-level trough centered to our
north. Therefore, showers and thunderstorms are expected to
develop and some storms may be severe, with damaging winds and
large hail being the primary threats.
Despite a faster storm motion, there may be multiple rounds of
convection that produce heavy rainfall so isolated instances of
flash flooding are possible as well.
The strongest storms are most likely to be in the afternoon and
evening near and east of the 81 corridor.
Convection will most likely wane Saturday night into early
Sunday, but a few showers are still possible as the cold front
drops through our area.
The cold front will most likely stall out over central and
southern Virginia into southern Maryland. Slightly cooler and
less humid conditions are most likely behind the boundary for
Sunday. Will continue to introduce the possibility for showers
in the forecast, but there has been a shift farther south in the
00z guidance, suggesting that much of Sunday may turn out dry
for most areas. Went with the ensembles over the deterministic
for pops at this point, but if this trend continues then Sunday
may turn out to be a dry day for many locations.
Sunday night should turn out dry for most areas (still may be a
couple showers in central Virginia/southern MD, closer to the
cold front).
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
Much of next week looks rather active and unsettled. Aloft, large
scale troughing will meander near and north of the region. At the
surface, multiple fronts will drift nearby and stall. This sets the
stage for shower and thunderstorm chances peaking during the
afternoon and evening hours nearly every day.
Independence Day may turn out to be one of the relatively quieter
weather days of the week as a surface front sags to the south and
high pressure and drier air briefly nose toward the area. A few pop
up showers or thunderstorms can't completely be ruled out,
especially closer to where the boundary ends up (probably near
central VA, though this is still somewhat uncertain). Otherwise,
seasonable temperatures and humidity are forecast.
Based on the latest guidance, it seems the days most likely to
experience shower and thunderstorm activity are Tuesday through
Thursday. This is subject to change, however, given smaller scale
features and subsequent limited predictability at these longer time
ranges. Also, deep layer westerly flow the first half of next week
is shown in some guidance, which can reduce low-level moisture and
convergence and ultimately storm coverage.
As is often the case this time of year, there will likely be plenty
of instability. This means that individual updrafts could become
intense enough to produce damaging wind gusts (or hail) when they
collapse. There are questions as to how much wind shear will be
present - more shear means more storm organization and longevity,
which would increase the threat of organized severe weather. The
region will be on the southern flank of the westerlies much of the
time, which could provide sufficient shear for storm
organization.
&&
.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
VFR conditions are most likely through much of the day. Scattered
thunderstorms are expected to develop around the I-81 corridor
toward the Blue Ridge and Catoctin Mountains (possibly impacting
KMRB) around mid-afternoon. This activity will propagate east
and northeast late this afternoon into this evening. Have a VCTS
in the TAFS for this activity.
Convection will wane tonight, but a few showers cannot be ruled
out. There is a better chance for showers and thunderstorms
Saturday afternoon and evening. Some storms may produce damaging
winds and hail. A cold front will most likely stall to the south
later Saturday night through Sunday night. A few showers are
possible, but it may turn out dry for most of the time if enough
stable air can advect in behind the cold front.
Patchy late night/early morning fog is possible Monday and Tuesday.
A pop up shower or thunderstorm can't be ruled out Monday afternoon,
but convective activity is more likely Tuesday afternoon or evening.
NE flow Monday morning should become SE by Monday evening, then S
through Tuesday generally 10 knots or less outside of thunderstorms.
&&
.MARINE...
High pressure will remain offshore through tonight. A southerly
flow will continue, and a SCA remains in effect for the waters.
Confidence for SCA gusts is highest over the Bay and
lower/middle Potomac. Winds will diminish some for Saturday, but
south to southwest winds will most likely gust past SCA
criteria over the open waters. An SCA remains in effect. An SCA
may be needed Saturday evening for the open waters, but the
gradient should subside later Saturday night through Sunday
night, causing winds to be below SCA criteria most of this time.
A thunderstorm is possible late this afternoon and evening,
especially over the upper Tidal Potomac River and northern Bay.
Locally gusty winds are possible. There is a better chance for
thunderstorms Saturday afternoon and evening. Some storms may
produce damaging winds and hail that warrant Special Marine
Warnings.
Northeasterly winds Monday morning are expected to become
southeasterly Monday afternoon through early Tuesday, then
southerly Tuesday afternoon into Tuesday night. Some
channeling is possible during this time, with SCA level gusts
possible as a result. Shower and thunderstorm chances currently
look low Monday, but notably higher Tuesday afternoon and
evening.
&&
.TIDES/COASTAL FLOODING...
Southerly flow ahead of a cold front is expected to cause a modest
increase in water levels heading into the first half of the weekend.
This may result in Caution/Action stages being reached at Annapolis
and perhaps DC SW Waterfront, though minor flooding looks
unlikely.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for ANZ530-
531-535-538-539-542.
Small Craft Advisory until 6 PM EDT Saturday for ANZ533-534-
537-543.
Small Craft Advisory until 8 AM EDT Saturday for ANZ532-536-
540-541.
&&
SYNOPSIS...BJL
NEAR TERM...BJL/KLW
SHORT TERM...BJL
LONG TERM...DHOF
AVIATION...KLW/DHOF
MARINE...KLW/DHOF
TIDES/COASTAL FLOODING...BJLHazardous weather outlook, Jul 1, 4:11 AM EST, 6 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
511 AM EDT Fri Jul 1 2022
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-021000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
511 AM EDT Fri Jul 1 2022
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Today and Tonight
A thunderstorm may produce gusty winds over the waters late this
afternoon and evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Scattered severe storms are possible Saturday afternoon and
evening, with locally damaging wind gusts being the primary
threat. Isolated instances of flash flooding are possible during
this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed Saturday afternoon and evening.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-021000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
511 AM EDT Fri Jul 1 2022
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Today and Tonight
A severe storm with locally damaging wind gusts is possible this
afternoon and evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Scattered severe storms are possible Saturday afternoon and
evening, with locally damaging wind gusts being the primary
threat. Isolated instances of flash flooding are possible during
this time. Confidence for severe storms is highest near and east
of Interstate 81.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed Saturday afternoon and evening.
MDZ001-501-502-VAZ503-504-WVZ501>506-021000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
511 AM EDT Fri Jul 1 2022
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Today and Tonight
A severe storm with locally damaging wind gusts is possible this
afternoon and evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Isolated severe storms are possible Saturday afternoon and
evening, with locally damaging wind gusts being the primary
threat. Isolated instances of flash flooding are possible during
this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed Saturday afternoon and evening.
In the hours before
Local storm report, Jul 1, 10:41 AM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1141 AM EDT FRI JUL 01 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1107 AM TSTM WND DMG 3 WSW PURGITSVILLE 39.22N 78.97W
07/01/2022 HARDY WV 911 CALL CENTER
TREE DOWN ON MOUNTAIN VIEW ROAD NEAR HAGGERTY LANE.
&&
EVENT NUMBER LWX2203995
CPBLocal storm report, Jul 1, 10:52 AM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1152 AM EDT FRI JUL 01 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1114 AM TSTM WND DMG 2 S PURGITSVILLE 39.21N 78.92W
07/01/2022 HAMPSHIRE WV 911 CALL CENTER
TREE DOWN ON HICKORY HILL ROAD NEAR DEER LANE.
&&
EVENT NUMBER LWX2203996
CPBThunderstorm Wind, Frederick
- When
- July 1, 11:08 AM EST
- Where
- Frederick County, 0.8 mi SSW of Cross Jct
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 39.310, -78.307
Tree damage was reported near Cross Junction, including on Lakeview Drive near Lake Holiday.
Thunderstorm Wind, Rockingham
- When
- July 1, 1:42 PM EST
- Where
- Rockingham County, 1.88 mi S of Rawley Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- 911 Call Center
- Coordinates
- 38.453, -79.128
Trees blew down between Rawley Springs and Briery Branch. Trees blew down in the 10000 block of VA-702 Waggy's Creek Road.
Hail, Rockingham
- When
- July 1, 1:45 PM EST
- Where
- Rockingham County, 2.26 mi W of Briery Branch
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.433, -79.122
Quarter size hail was reported near Sangerville.
Thunderstorm Wind, Winchester (C)
- When
- July 1, 2:44 PM EST
- Where
- Winchester (C) County, 3.35 mi NNE of Winchester
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 39.177, -78.156
Multiple large trees limbs, trees and wires blew down on the east side of the City of Winchester.
Thunderstorm Wind, Warren
- When
- July 1, 3:54 PM EST
- Where
- Warren County, 0.24 mi WNW of Boyds Xrds
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.831, -78.234
A tree was reported down in the 1500 block of VA-649 Browntown Road.
Thunderstorm Wind, Prince William
- When
- July 1, 4:19 PM EST
- Where
- Prince William County, 0.47 mi NNW of Woolsey
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 38.876, -77.635
Trees blew down near the intersection of US-15 James Madison Highway and VA-686 Ingram Drive.
Thunderstorm Wind, Loudoun
- When
- July 1, 4:55 PM EST
- Where
- Loudoun County, 1.13 mi S of Belmont
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NWS Employee
- Coordinates
- 39.034, -77.498
Several large tree limbs blew down near the intersection of VA-625 Ashburn Farm Parkway and Crossroads Drive/Windmill Drive.
Thunderstorm Wind, Highland
- When
- July 1, 6:20 PM EST
- Where
- Highland County, 0.73 mi SE of Monterey Hannah Arpt
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 38.393, -79.590
A few trees blew down and a swing set was overturned in a neighborhood near Monterey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 1 to 5, 202218 deaths · 5 events
- Heat in Arizona, July 1, 20224 deaths · 3 events
- Drought in South Dakota, July 1 to 31, 2022$135 million · 6 events
- Drought in Iowa, July 1 to 31, 2022$30 million · 8 events
- Flooding in South Dakota, July 1 to 31, 20221 death · 3 events
- Drought in Nebraska, July 1 to 31, 2022$7.5 million · 2 events
- Flooding in Minnesota, July 1 to 11, 2022$3.8 million · 2 events
- Flash Flooding and Hail in South Dakota, July 1, 2022$1.3 million · 62 kt wind · 6 events
- Flooding in South Dakota, July 1 to 31, 2022$336,000 · 6 events
- Flash Flooding in New Mexico, July 1, 2022$375,000 · 3 events
- Hail and Damaging Winds in Pennsylvania, July 1, 2022$115,000 · 1 in hail · 25 events
- Flash Flood and Hail in Wisconsin, July 1 to 5, 2022$126,000 · 1 in hail · 7 events